Crazy Paving Pattern
An 81-year-old woman was taken to the hospital because of the suspected diagnosis of community-acquired pneumonia. She had a respiratory rate of 35/min and an O2 saturation of 68% on room air. She had been taking amiodarone 200 mg/d for two years because of tachycardic atrial fibrillation, and her chest x-ray revealed an unusual opacification, leading us to suspect amiodarone-induced pneumonitis. High-resolution computed tomography of the chest showed the typical so-called crazy paving pattern (alveolar ground-glass opacification with a superimposed irregular reticular pattern). Cytological examination of a bronchial lavage specimen confirmed our working diagnosis (CD8+ lymphocytic alveolitis with foam-cell macrophages and mild alveolar hemorrhagic syndrome).
The most common presentation of amiodarone-induced pneumopathy is interstitial pneumonitis, with an incidence of 1–5%. Risk factors include a daily amiodarone dose above 400 mg, advanced age, treatment for more than 2 months, and a pre-existing pneumopathy. The clinical presentation includes dry cough and dyspnea in 75% of cases, fever and weight loss in 33%. Our patient was treated with methylprednisolone 60 mg/d for two weeks, discontinuation of amiodarone, and empirical antibiotic therapy, and her condition rapidly improved.
Dr. med. Cristina Lussi, Prof. Dr. med. Michael Christ, Notfallzentrum, Luzerner Kantonsspital, Schweiz, email@example.com
Dr. med. Frank Flömer, Röntgeninstitut Luzern, Luzerner Kantonsspital, Schweiz
Conflict of interest statement: The authors state that they have no conflict of interest.
Translated from the original German by Ethan Taub, M.D.
Cite this as: Lussi C, Flömer F, Christ M: Crazy paving pattern. Dtsch Arztebl Int 2018; 115: 714b. DOI: 10.3238/arztebl.2018.0714b